Alert archive / South Dakota / Wind Advisories in 2012
Wind Advisory 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Jan 21, 2012, 11:08 AM CST for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2012, 11:08 AM CST (17:08 UTC)
- Expired
- Jan 21, 2012, 3:16 PM CST
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
074 WWUS73 KFSD 211708 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1108 AM CST SAT JAN 21 2012 ...STRONG WINDS THROUGH THIS AFTERNOON IN SOUTH CENTRAL SOUTH DAKOTA... THE PRESSURE DIFFERENCE BETWEEN LOW PRESSURE DEVELOPING IN THE HIGH PLAINS OF MONTANA AND WYOMING...AND EXITING ARCTIC HIGH PRESSURE ACROSS WISCONSIN...WILL RESULT IN VERY STRONG WINDS THIS AFTERNOON IN SOUTH CENTRAL SOUTH DAKOTA. HIGHER ELEVATION LOCATIONS WILL BE MOST SUSCEPTIBLE TO THE HIGH WINDS. SDZ050-057-063-212300- /O.NEW.KFSD.WI.Y.0003.120121T1708Z-120121T2300Z/ GREGORY-BRULE-CHARLES MIX- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY 1108 AM CST SAT JAN 21 2012 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. * TIMING...THROUGH THE AFTERNOON...WINDS WILL REMAIN VERY STRONG ACROSS SOUTH CENTRAL SOUTH DAKOTA. * WEATHER CONDITIONS...SOUTH TO SOUTHEAST WIND OF 25 TO 35 MPH...WITH A FEW GUSTS TO AROUND 45 MPH ARE EXPECTED. THIS WILL CREATE SOME LOCATIONS WITH VISIBILITIES OF A MILE OR LESS IN BLOWING SNOW THIS AFTERNOON...ESPECIALLY NORTH TOWARD INTERSTATE 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
1 follow-up statement
507 WWUS73 KFSD 212116 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 316 PM CST SAT JAN 21 2012 STRONG SOUTHERLY WINDS WERE DECREASING SLOWLY THIS AFTERNOON IN THE MISSOURI RIVER AREA FROM CHAMBERLAIN TO PICKSTOWN. WINDY CONDITIONS MAY CONTINUE INTO THIS EVENING...BUT SUSTAINED WINDS ABOVE 30 MPH OR GUSTS TO 45 MPH ARE NO LONGER EXPECTED. SDZ050-057-063-212230- /O.CAN.KFSD.WI.Y.0003.000000T0000Z-120121T2300Z/ GREGORY-BRULE-CHARLES MIX- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY 316 PM CST SAT JAN 21 2012 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND ADVISORY. WINDY CONDITIONS WILL CONTINUE INTO THIS EVENING...BUT THE WINDS HAVE DECREASED SLOWLY AND NO LONGER MEET WIND ADVISORY CRITERIA. $$ WILLIAMS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 21, 11:00 AM CST, 8 minutes earlier.
Area forecast discussion, Jan 21, 11:00 AM CST, 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CST SAT JAN 21 2012 .DISCUSSION.../ISSUED AT 1100 AM CST/ NUMEROUS UPDATES TO THE FORECAST THIS MORNING. FIRST WAS UNEXPECTED AREA OF PRECIPITATION WHICH BLOSSOMED EARLY THIS MORNING ACROSS FAR EASTERN SOUTH DAKOTA...MUCH OF NORTHWEST IOWA...AND SOUTHWEST MINNESOTA. APPARANT SOURCE OF THE SUDDEN DEVELOPMENT OF SNOWFALL WAS SEEDER FEEDER AS BLOB OF MID LEVEL CLOUDS PUSHED ACROSS THE AREA. LOWER CLOUDS WERE LIMITED TO A VERY DENDRITIC DEPTH OF 1500 TO 2500 FT THICKNESS BASED ON RUC/NAM MOISTURE PROFILES AND OBSERVED CEILINGS. FURTHER SUPPORT IS THE AREA OF MID LEVEL RETURNS NORTH OF THE CWA WHICH ARE BASED AROUND 8000-9000 FEET. AS FAST AS PRECIPITATION DEVELOPED...THIS IS ALSO ENDING JUST AS QUICKLY AROUND THE IMMEDIATE KFSD AREA. HOWEVER..AM WATCHING A COUPLE OF CLOUD LAYERS ON SATELLITE MOVING DIFFERENT DIRECTION...WITH THE LAST AREA OF MID CLOUDS IN THE JAMES VALLEY SLIDING EASTWARD. MAY GET A LITTLE BACK EDGE RESURGENCE IN SNOWFALL AS THIS AREA OF MID CLOUDS GOES PAST...BUT GENERALLY HAVE COVERAGE OF PRECIP SHIFTING EAST AND OVERALL INTENSITY OF PRECIPITATION DROPPING OFF AS WELL. LOWER CLOUDS ARE HOPELESSLY TRAPPED BELOW THE INVERSION AND CLOUD BEARING WINDS ARE NOT SUPPORTIVE OF ANY AGGRESSIVE EASTWARD PUSH. THEREFORE...UNLESS THE MOISTURE IS PRECIPITATED OUT OF THE LAYER... LIKELY THAT THERE WILL BE QUITE A FEW LOW CLOUDS FOR QUITE A BIT LONGER. RAISED THE SKYCOVER CONSIDERABLY ALONG AND EAST OF INTERSTATE 29 THIS AFTERNOON...AND TO THE WEST HIGHER CLOUDS WILL BE EVENING THE PLAYING FIELD WITH TIME AS WELL. FINALLY...ISSUED A WIND ADVISORY FOR THE HIGHER ELEVATION LOCATIONS OF SOUTH CENTRAL SD FOR REST OF THIS MORNING AND AFTERNOON...WHERE A FEW WIND GUSTS OVER 45 MPH ARE MOST LIKELY. /CHAPMAN && .AVIATION.../FOR THE 12Z TAF ISSUANCE/ AREA OF MVFR CIGS ACROSS SOUTHEAST SOUTH DAKOTA WILL MOVE ENE THIS MORNING AS SW WINDS DEVELOP ABOVE THE SURFACE. BASED UPON CURRENT MOVEMENT...LOW CLOUDS SHOULD MOVE EAST OF KHON AND KFSD BY 14Z AND KSUX BY 15Z. OTHERWISE...WINDS EXPECTED TO REALLY INCREASE THIS MORNING WITH WINDS GUSTING OVER 30 KTS EXPECTED IN MOST AREAS BY EARLY THIS AFTERNOON. WITH FRESH SNOW COVER EXPECT SOME BLOWING SNOW BUT THE BOUNDARY LAYER IS RELATIVELY STABLE WITH THE WARM AIR ADVECTION DEVELOPING SO THAT REALLY SHOULD LIMIT THE REDUCED VISIBILITIES TO ONLY A COUPLE OF HOURS THIS AFTERNOON WHEN WINDS ARE MOST LIKELY TO GUST OVER 30 KTS. WINDS WILL DECREASE A LITTLE TONIGHT AND THE MID AND UPPER CLOUDS WILL MOVE OVER. WITH A STRONG PV ANOMALY MOVING OVER THE 850 MB BOUNDARY IN CENTRAL SD LATE TONIGHT...DID BRING MVFR CIGS BACK INTO HURON LATE TONIGHT. THERE IS A LOW CHANCE OF FREEZING RAIN IN HURON AFTER 09Z BUT THE PROBABILITY IS LOW ENOUGH THAT DID NOT INCLUDE IN TAF AT THIS TIME. HOWEVER...SNOW...POSSIBLY MIXED WITH FREEZING RAIN...ARE MORE LIKELY LATE SUNDAY MORNING AND SUNDAY AFTERNOON ACROSS MOST OF SE SD AND WILL LIKELY IMPACT CIGS AND VSBYS./SCHUMACHER && .PREV DISCUSSION.../ISSUED AT 1030 AM CST/ MAIN CONCERN FOR TODAY WILL BE CLOUD COVER AND BLOWING SNOW. STRATUS IS RETURNING NORTH THIS MORNING BETWEEN JAMES AND BIG SIOUX RIVER WITH RETURN LOW LEVEL SELY FLOW. SO WUD EXPECT THIS STRATUS TO CONTINUE TO ADVECT NORTH UNDER LOW LEVEL INVERSION AND RUC SEEMS TO HANDLE THIS LOW LEVEL MOISTURE FAIRLY WELL SO WILL KEEP FAIRLY HIGH CLOUD COVER THOSE AREA THIS MORNING WITH THE INVERSION RISING A BIT BY AFTERNOON WHICH SHOULD HELP SCOUR IT OUT A BIT. NEXT IS THE INCREASING SOUTHERLY WINDS AHEAD OF NEXT WAVE THAT SHOULD GUST TO 30 TO 35 MPH LATER THIS MORNING AND AFTERNOON WHICH SHOULD CREATE AREAS OF BLOWING SNOW. WILL NOT ISSUE ANY ADVISORY AS HARD TO CREATE WIDESPREAD BLOWING PROBLEMS WHEN LOW LEVEL MOISTURE INCREASES OVER FRESH SNOW COVER. SO FOR NOW WILL JUST MENTION AREAS OF BLOWING SNOW THROUGH THE EVENING HOURS. HIGH TEMPERATURES TODAY WILL AGAIN STRUGGLE ACROSS THE EAST BUT SHOULD WARM CLOSER TO NORMAL ACROSS THE WEST. WITH STOUT SOUTHERLY FLOW TONIGHT...NOT EXPECTING TEMPERATURES TO FALL MUCH AND SHOULD ACTUALLY RISE A BIT...ESPECIALLY EAST. SYSTEM COMING OUT LATE TONIGHT AND SUNDAY A BIT SLOWER. STILL CONTINUES TO SHOW A SPLIT FLOW SYSTEM WITH ONE SYSTEM LIFTING UP ACROSS NORTHWEST CWA AND SOUTHERN WAVE MOVING NORTHEAST ACROSS CENTRAL PLAINS AND THEN PHASING EAST OF I29 SUNDAY NIGHT. WITH SLOWER SPEED THERE MAY NOT BE MUCH IF ANY PRECIPITATION ACROSS WESTERN CWA TONIGHT EXCEPT POSSIBLY FAR WESTERN CWA AFTER 09Z. WARM ENOUGH ALOFT THAT ANY PRECIPITATION WOULD BE FREEZING RAIN AND NOT SNOW SO WILL REMOVE MENTION OF SNOW LATE TONIGHT. AMOUNTS IF ANY WILL BE VERY LIGHT AND WILL NOT ISSUE ANY HEADLINE. ON SUNDAY...SOUTHERN WAVE MAY CLIP NORTHWEST IOWA DURING THE AFTERNOON AND WILL KEEP 40% POPS THERE AND LIKELY POPS ACROSS FAR NORTHWEST CWA WITH NORTHERN WAVE. IN BETWEEN WILL KEEP POPS RELATIVELY LOW IN THE 30% RANGE. DOUBT WE WILL SEE ANY FREEZING RAIN BY LATER SUNDAY MORNING AND AFTERNOON AS AIRMASS COOLS AND ANYTHING THAT DOES FALL WILL BE SNOW. SO WILL REMOVE ANY MENTION OF RAIN WEST AND WILL ALSO LOWER HIGH TEMPERATURES DUE TO THE COOLING OF THE COLUMN WITH THESE FEATURES. COULD SEE AN INCH OR TWO OF SNOW IN THE JAMES VALLEY SUNDAY AFTERNOON. GUSTY NORTHWEST WINDS WILL DEVELOP SUNDAY AFTERNOON ACROSS THE WESTERN CWA AS SURFACE TROF MOVES EAST WITH COLD AIR ADVECTION BRINGING IN STRONGER WINDS. SO COULD SEE SOME MORE BLOWING SNOW ACROSS THE WEST. SUNDAY NIGHT WILL SEE GUSTY NORTHWEST WINDS AND AREAS OF BLOWING SNOW WITH SOME LIGHT SNOW ACROSS THE CWA WITH PHASING UPPER TROF. NOT EXPECTING MUCH IN THE WAY OF ACCUMULATIONS WITH LESS THAN ONE INCH EXPECTED. ANOTHER CHILLY DAY ON MONDAY BEHIND THE WAVE WITH BELOW NORMAL TEMPERATURES EAST WITH HIGHS IN THE TEENS TO LOWER 20S. SHOULD BE A BIT WARMER WEST WITH HIGHS IN THE 20S. SURFACE HIGH WILL SETTLE ACROSS THE CWA MONDAY NIGHT...AND WITH LIGHT WINDS AND FRESH SNOW COVER...WITH GO 5 TO 10 DEGREES COLDER THAN CONSALL AND CONSRAW WHICH ARE NOT HANDLING SNOW COVER WELL AS EVIDENT BY THE VERY COLD TEMPERATURES THIS MORNING ACROSS MUCH OF CWA. WOULD NOT BE SUPRISED IF A FEW LOCATIONS ACROSS THE EAST DROP BELOW ZERO EARLY TUESDAY MORNING. SHOULD BE WARMER ACROSS THE CWA TUESDAY THROUGH FRIDAY WITH A MORE ZONAL FLOW...BUT SNOW COVER WILL HAVE A HUGE IMPACT...ESPECIALLY EAST WHERE SNOW COVER IS DEEPER AND WILL NOT MELT OFF. SO MAY AT BEST SEE HIGHS NEAR 30 ACROSS THE EAST DURING THIS TIME PERIOD...WHILE WESTERN CWA WILL HAVE A BETTER CHANCE TO MELT AWAY SOME OF THE SNOW AND APPROACH 40 FOR DAYTIME HIGHS...ESPECIALLY SOUTHWEST CWA. DOESN'T LOOK LIKE MUCH THREAT FOR ANY PRECIPITATION AFTER SUNDAY AND WILL BASICALLY KEEP CWA DRY EXPECT FOR A VERY SLIGHT CHANCE OF LIGHT SNOW TUESDAY NIGHT EAST OF I29 WITH VERY WEAK WAVE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVISORY THROUGH 5 PM CST FOR SDZ050-057-063. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jan 21, 3:56 AM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0356 AM CST SAT JAN 21 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0356 AM CST SAT JAN 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 20 TO 35 MPH BY MID TO LATE MORNING WHICH WILL CREATE AREAS OF BLOWING SNOW...ESPECIALLY IN OPEN AREAS LATE THIS MORNING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF LIGHT FREEZING RAIN LATE TONIGHT WEST OF THE JAMES RIVER...AND WEST OF INTERSTATE 29 SUNDAY MORNING. SNOW WILL DEVELOP DURING THE AFTERNOON WEST OF THE JAMES VALLEY AND COULD ACCUMULATE 1 TO 2 INCHES. THERE WILL ALSO BE A CHANCE OF LIGHT SNOW FURTHER EAST LATER IN THE AFTERNOON AND OVERNIGHT...WITH ACCUMULATIONS LESS THAN ONE INCH. GUSTY NORTHWEST WINDS WILL DEVELOP SUNDAY AFTERNOON WEST OF INTERSTATE 29 AND OVER THE ENTIRE AREA SUNDAY NIGHT. THESE GUSTY WINDS WILL AGAIN CREATE AREAS OF BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Wind Advisories in South Dakota, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.